Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 73, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 6, 1997, 4:25 PM EDT for Hillsdale County, Jackson County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 1997, 4:25 PM EDT (20:25 UTC)
- Expired
- Jul 6, 1997, 5:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Hillsdale County, MI, Jackson County, MI
The radar
The Detroit radar (KDTX), 110 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 4:32 PM EDT | Hail 0.75 | Litchfield, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 062026 RRA SVRGRR MIC059-075-062115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 425 PM EDT SUN JUL 6 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN JACKSON COUNTY - SOUTH CENTRAL LOWER MICHIGAN NORTHERN HILLSDALE COUNTY - SOUTH CENTRAL LOWER MICHIGAN * UNTIL 515 PM EDT * SOME LOCATIONS AFFECTED CONCORD AROUND 430 PM EDT HANOVER AROUND 440 PM EDT SOMERSET AROUND 500 PM EDT BROOKLYN AROUND 515 PM EDT * AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 12 MILES NORTH OF HILLSDALE OR 4 MILES SOUTHWEST OF PULASKI MOVING EAST AT 25 MPH. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! DCZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:41 AM EDT, 4 hours 44 minutes earlier.
Area forecast discussion, Jul 6, 11:41 AM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1140 AM EDT SUN JUL 6 1997 ADAP STREAMLINE ANALYSIS SHOWING CONVERGENCE AXIS/WINDSHIFT LINE AHEAD OF MAIN COLD FRONT PUSHING INTO NORTH CENTRAL LOWER EXTENDING SOUTHWEST TO MKG AND SOUTH OF MKE. LOWER ST/SC DECK BEHIND TROF AXIS SLIDING INTO NORTHERN TIER OF COUNTIES...WHILE SC DEVELOPING ALONG CONVERGENCE AXIS FROM THE LAKE MICHIGAN SHORELINE SPREADING NORTHEAST ACROSS NORTHEAST HALF OF FORECAST AREA. SINCE CLOUD DEVELOPMENT LIKELY AIDED BY LIFTING OF HIGHER RH AIR OVER LAKE MICHIGAN...EXPECT THIS TREND TO CONTINUE DOWN THE LAKESHORE...WITH CLOUDS SPREADING ACROSS MUCH OF CWA NORTH OF A BEH-LAN LINE WHERE FORECAST WORDING WILL BE CHANGED TO MOSTLY CLOUDY. REMAINDER OF AREA WILL GO WITH PARTLY SUNNY...EXPECTING SOME CU TO DEVELOP AS CONVECTIVE TEMPERATURES IN THE LOWER 70S ARE REACHED. AS FOR PRECIPITATION POTENTIAL...EXPECT BEST CHANCES TO REMAIN NEAR TROF AXIS TROF WHERE CONVERGENCE IS STRONGEST. MODIFIED 12Z DTX SOUNDING (74/55) YIELDS CAPES APPROACHING 800 J/KG...THUS WILL KEEP CHANCE POPS GOING ACROSS CWA THIS AFTERNOON...HIGHEST (40 PERCENT) OVER SOUTHEAST THIRD OF FORECAST AREA WHERE GREATEST AMOUNT O&F HEATING EXPECTED. BORIS
In the hours before
Special weather statement, Jul 6, 11:54 AM EDT, 4 hours 31 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-071200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1155 AM EDT SUN JUL 6 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A COLD FRONT EXTENDING FROM EXTREME NORTHWEST LOWER MICHIGAN SOUTHWEST INTO SOUTHERN WISCONSIN WILL SLIDE ACROSS CENTRAL AND SOUTHERN PORTIONS OF LOWER MICHIGAN THIS AFTERNOON AND EVENING. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT THIS AFTERNOON AND EARLY THIS EVENING...HOWEVER NO SEVERE THUNDERSTORMS ARE EXPECTED. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL FOR PRODUCING WIND GUSTS TO 35 MPH AND POSSIBLY SOME SMALL HAIL UNDER 1/4 INCH IN DIAMETER AS THEY MOVE TO THE NORTHEAST AT 35 MPH. THE THREAT FOR THUNDERSTORMS SHOULD END ACROSS SOUTHERN LOWER MICHIGAN BY MIDNIGHT. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT IN SOUTHWEST LOWER MICHIGAN. STAY TUNED TOB NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THUNDERSTORM THREAT IN SOUTHWEST LOWER MICHIGAN. BORIS
Special weather statement, Jul 6, 11:55 AM EDT, 4 hours 30 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-071200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1155 AM EDT SUN JUL 6 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A COLD FRONT EXTENDING FROM EXTREME NORTHWEST LOWER MICHIGAN SOUTHWEST INTO SOUTHERN WISCONSIN WILL SLIDE ACROSS CENTRAL AND SOUTHERN PORTIONS OF LOWER MICHIGAN THIS AFTERNOON AND EVENING. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT THIS AFTERNOON AND EARLY THIS EVENING...HOWEVER NO SEVERE THUNDERSTORMS ARE EXPECTED. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL FOR PRODUCING WIND GUSTS TO 35 MPH AND POSSIBLY SOME SMALL HAIL UNDER 1/4 INCH IN DIAMETER AS THEY MOVE TO THE NORTHEAST AT 35 MPH. THE THREAT FOR THUNDERSTORMS SHOULD END ACROSS SOUTHERN LOWER MICHIGAN BY MIDNIGHT. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT IN SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THUNDERSTORM THREAT IN SOUTHWEST LOWER MICHIGAN. BORIS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:22 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 48 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.